Anyone else found steroids didn't touch hip pain?

I've been on steroids for 6 weeks now. Started at 20 mg for a week then decreased by 5 a week and again the following week. Because there was no improvement my Rheumatologist put me back up to 20mg which I've now been on 2 weeks. My hip pain is worse than ever and I am only sleeping a couple of hours a night. My Rheumatologist says it's extremely unusual not to get improvement from steroids in this time so is considering it's not just the Lupus. Just wondered if anyone else has had a similar experience as am pretty worried and extremely tired! Thanks guys

12 Replies

oldestnewest
  • Snap! I've had my hip pain for 2 months now, & I know that every body is different - and I'll be honest, I've been on a much higher dose of steroids, 40MG slowly reduced to 20MG, for a lot longer (3months) which is why my diagnosis may be different, but my rhuemy told me that steroids can cause bone erosion, which could be why I've been having excruciating hip pain for nearly 2 months and like you can't sleep, can't get comfortable etc. I know thats my personal diagnosis, and I've been sent for an MRI, so I don't want to scare you (sorry if I have, I'm still scared myself, being any age and having eroding bones is scary and I'm 19). Like I said, everyone is different, but if he's exploring other avenues then they might send you for an MRI next, just to be safe. I have been prescribed tramadol, and a strong anti-inflammatory Piroxicam, which doesnt take the pain away completely, but makes me comfortable enough to get at least 5 hours sleep a night, so might be worth asking your doctor for something for the pain? Sorry & good luck!

    Em xx

  • E-say - hi.

    Please stop panicking about the steroids causing your hip pain due to bone erosion. You have been on the steroids 3 months and had the hip pain 2 months? Yes - that is quite a high dose - but I don't think steroids dissolve bones on contact. It happens slowly over years not weeks. This is not to say that you don't have bone erosion or osteoporosis, but if you do I really doubt that initiated by the steroids, because you have not been taking them long enough.

    I really hope you find what is causing your pain. Good luck.

  • Hey,

    To be honest, I doubted it was that anyway, but I think my rhuemy was thinking of the worst possible scenario and sent me for an MRI anyway, I havent heard about the results yet, so it's probably nothing anyway which is good :)

    Thanks.

  • Tinksie - I can't help with your question (but see above). I really hope you get to the bottom of it soon (and please share it with us when you do).

  • Hi

    I have hip pain in both sides and have been on steroids for 7 years and last year had steroid injections into both trochanteric bursa with no effect, but when the injections were done the ultrasound showed calcification in the bursa. When I reported to the rhuemy I was told if the injection had no effect then there was nothing else that could be done except take pain killers and control the pain. At the moment I am trying acupuncture to see if will help it has eased the pain in my back but so far has not had any impact on my hips. I can't sleep properly as the only way I can get comfotable now is on my back and as soon as I turn onto either side when asleep then the pain wakes me.

    Steroids do have an impact on our bones but only after long term use when you have been on them for 3months then you should be taking some sort of bone protection meds.

  • I found the topical injection of steroid into the hip joint really helped. I was also on oral steroids at that point. She said its quite hard to hit exactly the right spot needed! X

  • If regular treatments are not assisting they should really be looking for other answers.

    An example - not meaning to scare you but its relevant.

    Many years back my mother was being treated for arthritis. She was on steroids and a whole host of painkillers. Because she was being treated or so she thought she just put up with the extra pain. Eventually when she was crying in agony we forced her to go to A&E. She had a fractured hip. Further investigation showed cancer.

    Moral - If something isnt working, doing more of the same may not be the answer

  • Thanks everyone for your input. It is reassuring to know I'm not alone in my experiences even if there's no easy answer. I'm due to see my Rheumatologist on the 7th May so will see what he can suggest then.

  • Hi tinksie,I have had many steroid jabs into joints but the recent one into my hip worked, unlike the others. I am also going to hydrotherapy at my hospital. When it was suggested to me, I really didn't think it would help but it does. The stiffness in my hips has gone and I now go every 3 months, for 6 weekly sessions. This was all arranged through the physio dept as I found that non weight bearing exercise helped.

  • Thank you. My Rheumatolgist believes

    I have Fibromyalgia alongside the Lupus which is even more confusing as I simply don't know what's causing what! I am on a higher dose of Amitryptiline which has helped with sleeping and the pain levels a little but I'm still often finding by the end of the day I just don't want to take weight through my hips anymore. I've had an MRI scan as my Rheumatologist is wondering if the hip pain is a separate mechanical problem but it apparently didn't reveal anything! I haven't had any referral made to Physio but am going to see Physio privately soon to try and get advice. Feeling more and more like I have to be my own doctor!!! It does make me pray more as it is so out of my control so that's got to be good!

  • Sorry to take long I am still learning. The hydrotherapy just helps you to relax you don't have to do aqua aerobics. I was quite negative at first but I have to say it was the best thing. Of course I still rely on my meds, but it does give a little more help.by the way if you do get referral you will be exhausted after the first few times

  • Thanks for that. It's helpful to know there are other options to try! X

You may also like...